Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 292, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 3:44 PM CDT for Logan County, Thomas County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 28, 2011, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:22 PM CDT | HAIL 1 | Monument, KS | |
| Aug 28, 4:23 PM CDT | TSTM WND DMG | S Monument, KS | POWER POLE SNAPPED ONE HALF OF A MILE OF SOUTH OF MONUMENT. GRAIN BIN ALSO BLOWN DOWN. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
685
WUUS53 KGLD 282044
SVRGLD
KSC109-193-282145-
/O.NEW.KGLD.SV.W.0292.110828T2044Z-110828T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 445 PM CDT
* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
GEM...AND WAS MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEVANT...MINGO...OAKLEY...MONUMENT...WINONA AND RUSSELL SPRINGS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 133 AND 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2045Z 014DEG 16KT 3937 10096
WIND...HAIL 70MPH 1.00IN
$$
BULLER2 follow-up statements
919
WWUS53 KGLD 282106
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN AUG 28 2011
KSC109-193-282145-
/O.CON.KGLD.SV.W.0292.000000T0000Z-110828T2145Z/
THOMAS KS-LOGAN KS-
406 PM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LOGAN
AND THOMAS COUNTIES UNTIL 445 PM CDT...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MINGO...AND WAS MOVING SOUTH AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKLEY...MONUMENT...WINONA AND RUSSELL SPRINGS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 132 AND 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOW
VISIBILITIES HAVE ALREADY BEEN REPORTED FROM THE EMERGENCY MANAGER
OF LOGAN COUNTY.
&&
LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2105Z 014DEG 16KT 3928 10099
WIND...HAIL 70MPH 1.00IN
$$
BULLER040
WWUS53 KGLD 282124
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN AUG 28 2011
KSC109-193-282145-
/O.CON.KGLD.SV.W.0292.000000T0000Z-110828T2145Z/
THOMAS KS-LOGAN KS-
424 PM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LOGAN
AND THOMAS COUNTIES UNTIL 445 PM CDT...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MONUMENT...AND WAS MOVING SOUTH AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
WINONA AND RUSSELL SPRINGS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 132 AND 173.
AT 422 PM CDT...THE EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL IN
MONUMENT. NEAR ZERO VISIBILITY FROM BLOWING DIRT HAS ALSO OCCURRED
IN MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2122Z 004DEG 34KT 3908 10099
WIND...HAIL 70MPH 1.00IN
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 28, 3:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT SUN AUG 28 2011 .DISCUSSION... 200 PM MDT SUN AUG 28 2011 AN UPPER LEVEL DISTURBANCE CURRENTLY PRODUCING SHOWERS AND THUNDERSTORMS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL MOVE INTO THE TRI-STATE AREA TONIGHT BRINGING A GOOD CHANCE OF PRECIPITATION TO AREAS GENERALLY ALONG AND NORTH OF THE INTERSTATE. ANOTHER DISTURBANCE MOVES THROUGH DURING THE AFTERNOON AND EARLY EVENING WITH DRIER AIR MOVING IN FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. PRECIPITABLE WATER VALUES ARE RATHER HIGH AND 0-6KM WINDS ARE VERY LIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE. WITH THE EXPECTED CLOUD COVER/COOLER 850 TEMPERATURES AND EAST TO NORTHEAST WINDS MONDAYS HIGH TEMPERATURES SHOULD RETURN BACK AND/OR SLIGHTLY BELOW NORMAL WITH READINGS IN THE LOW TO MID 80S...MAY SEE 90 TOWARD TRIBUNE WHERE CLOUDS MAY BE LESS THEN FURTHER NORTH. IF THE CLOUDS ARE THICKER THEN CURRENTLY EXPECTED CURRENT ADVERTISED NUMBERS MAY BE ABOUT 3F TOO WARM. FOR TUESDAY THROUGH THURSDAY UPPER HIGH SLIDES INTO THE SOUTHERN PLAINS AND UPPER FLOW SLOWLY BACKS TO THE SOUTHWEST AS AN UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. ALTHOUGH ISOLATED AFTERNOON/EARLY EVENING THUNDERSTORMS ARE POSSIBLE THE BIGGER WEATHER STORY WILL BE THE HEAT. AFTERNOON HIGHS WILL BE WELL INTO THE 90S WITH A FEW 100S POSSIBLE...MAINLY ON WEDNESDAY AND MORE PROBABLE ON THURSDAY. FRIDAY-SUNDAY...UPPER FLOW SHIFTS TO THE NORTHWEST ALLOWING COOLER AIR TO MOVE INTO THE AREA. HIGHS IN THE 80S GENERALLY EXPECTED WITH OVERNIGHT LOWS IN THE 50S AND 60S. && .AVIATION... 1125 AM MDT SUN AUG 28 2011 FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 28, 11:41 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN AUG 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING OVER THE AFOREMENTIONED AREAS.
In the hours before
Special weather statement, Aug 28, 2:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011
KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069
FOLTZLocal storm report, Aug 28, 3:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST COLBY 39.39N 101.05W
08/28/2011 M61 MPH THOMAS KS AWOS
MEASURED AT THE COLBY AIRPORT
&&
BASLocal storm report, Aug 28, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST COLBY 39.39N 101.05W
08/28/2011 M72 MPH THOMAS KS AWOS
MEASURED AT COLBY AIRPORT
&&
BASLocal storm report, Aug 28, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
08/28/2011 M74 MPH THOMAS KS MESONET
&&
BASLocal storm report, Aug 28, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL GEM 39.43N 100.90W
08/28/2011 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
BASThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:45 PM CDT | Special Weather Statement | GLD | Sheridan | 30 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 48 min |
| Aug 28, 3:03 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 42 min |
| Aug 28, 4:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 28 min |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.